Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 40, NWS St. Louis, MO

April 21, 2005Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 21, 2005, 5:55 PM CDT for Washington County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2005, 5:55 PM CDT (22:55 UTC)
Expired
Apr 21, 2005, 6:45 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Washington County, MO

The radar

The St Louis radar (KLSX), 82 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 1:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 212256
SVRLSX
MOC221-212345-
/O.NEW.KLSX.SV.W.0040.050421T2255Z-050421T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
555 PM CDT THU APR 21 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 645 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR POTOSI...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MINERAL POINT
  OLD MINES
  CADET

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3797 9095 3782 9083 3791 9063 3816 9075

$$

BRITT
2 follow-up statements
000 
WWUS53 KLSX 212311
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
609 PM CDT THU APR 21 2005

MOC221-212345-
/O.CON.KLSX.SV.W.0040.000000T0000Z-050421T2345Z/
WASHINGTON MO-
609 PM CDT THU APR 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CDT FOR 
WASHINGTON COUNTY...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER OLD MINES...MOVING
NORTHEAST AT 15 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
OLD MINES...CADET AND RICHWOODS.

HAIL UP TO PENNY SIZE HAS BEEN REPORTED ONE MILE NORTH OF POTOSI 
WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3804 9094 3790 9076 3806 9063 3820 9091

$$

BRITT
000 
WWUS53 KLSX 212323
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
622 PM CDT THU APR 21 2005

MOC221-212345-
/O.CON.KLSX.SV.W.0040.000000T0000Z-050421T2345Z/
WASHINGTON MO-
622 PM CDT THU APR 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM CDT FOR 
WASHINGTON COUNTY...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER OLD 
MINES...MOVING NORTHEAST AT 10 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
RICHWOODS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3804 9094 3790 9076 3806 9063 3820 9091

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 1:15 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 21, 1:15 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
115 PM CDT THU APR 21 2005

.DISCUSSION...
MCV AND ASSOCIATED SHOWERS/THUNDERSTORMS CONTINUED TO ROLL ACROSS
NORTHERN MISSOURI AT THIS TIME. ELEVATED CONVECTION SHOULD CONTINUE
TO INTENSIFY ACROSS NORTH PORTION OF AREA DURING THE AFTERNOON.
SURFACE BASED INSTABILITY IS GREATEST ON LAPS ACROSS SOUTHERN
PORTION OF FORECAST AREA. WW HAS BEEN ISSUED FOR MOST OF THE AREA.

FRONTAL BOUNDARY EXTENDED FROM THE MID ATLANTIC STATES ACROSS
NORTHERN KENTUCKY AND ACROSS MISSOURI NEAR A STL-MCI LINE INTO A LOW
OVER NEBRASKA. SURFACE LOW AND ASSOCIATED COLD FRONT WILL MOVE EAST
OF THE AREA BY FRIDAY NOON AND DEEPEN IN RESPONSE TO STRONG UPPER
TROF. NAM FORECASTS A SIGNIFICANT SURFACE PRESSURE FALL/RISE CENTER
TO AFFECT AREA ON FRIDAY. AS A RESULT, EXPECT GUSTY WINDS CLOSE TO
35 MPH ACROSS MUCH OF THE AREA BY LATE MORNING AND CONTINUING INTO
THE LATE AFTERNOON HOURS. LARGE CANADIAN HIGH WILL THEN BUILD INTO
THE MIDWEST AND DOMINATE OUR WEATHER OVER THE WEEKEND.

BROAD H5 CLOSED LOW OVER THE WESTERN U.S. THIS MORNING WILL SPIN
INTO KANSAS BY THIS EVENING. MODELS ARE SIMILAR IN TRACKING SYSTEM
EASTWARD INTO THE OHIO VALLEY BY FRIDAY EVENING WITH A 120-140 METER
HEIGHT FALL CENTER. SYSTEM IS FORECAST TO REDEVELOP OVER THE UPPER
MIDWEST EARLY SATURDAY. THIS SYSTEM WILL DIG INTO THE EASTERN STATES
BY EARLY SUNDAY. MUCH COOLER AIR WILL SLIDE ACROSS THE REGION FRIDAY
NIGHT INTO SATURDAY WITH 850 TEMPS OF -6C FORECAST INTO CENTRAL
MISSOURI BY SATURDAY MORNING.

IN THE EXTENDED PERIOD, THE 00Z/21 RUNS OF THE GFS AND EUROPEAN ARE
VERY SIMILAR WITH CLOSED H5 LOW OVER WESTERN NEW YORK STATE SUNDAY
EVENING. THE EUROPEAN DIGS A SHARPER TROF DOWN INTO THE STATE BY
TUESDAY EVENING THAN THE GFS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&
Hazardous weather outlook, Apr 21, 2:05 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
205 PM CDT THU APR 21 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
205 PM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS THIS AFTERNOON
AND TONIGHT. A STATIONARY FRONT DRAPED ACROSS CENTRAL MISSOURI AND
SOUTHERN ILLINOIS WILL LIFT NORTH DURING THE EVENING. A LOW
PRESSURE CENTER NOW OVER CENTRAL NEBRASKA INTO NORTHEAST
KANSAS WILL MOVE EAST ALONG THE FRONT PULLING VERY UNSTABLE AND VERY
MOIST AIR NORTH INTO THE AREA.

WEATHER CONDITIONS THROUGH THIS EVENING WILL BE SUFFICIENT TO ALLOW
SUPERCELL THUNDERSTORMS TO FORM.  VERY LARGE HAIL AND LOCALLY
DAMAGING WINDS CAN BE EXPECTED ALONG WITH ISOLATED TORNADOES.

KEEP ABREAST OF LOCAL WEATHER CONDITIONS IN YOUR AREA. REVIEW WHAT
YOU WOULD DO IN CASE OF SEVERE WEATHER AHEAD OF TIME AND THEN LISTEN
TO RADIO...TELEVISION...AND NOAA WEATHER RADIO FOR POSSIBLE
WATCHES...WARNINGS...AND STATEMENTS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY AS A COLD FRONT
MOVES SOUTHEASTWARD THROUGH THE REGION.

THE CHANCE FOR THUNDERSTORMS WILL RETURN ON MONDAY AND TUESDAY AS
ANOTHER FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 700 PM
THIS EVENING AND ADDITIONAL SEVERE WEATHER IS LIKELY THROUGH
THE NIGHT. SPOTTER ACTIVATION SHOULD BE IN FORCE NOW.

SPOTTERS SHOULD BE PREPARED TO TAKE ACTION. RELAY YOUR REPORTS
TO THE NATIONAL WEATHER SERVICE OR CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY.

PEDIGO

In the hours before

Local storm report, Apr 21, 5:15 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
515 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 NW WAINWRIGHT         38.60N 92.09W
04/21/2005  2.50 INCH        CALLAWAY           MO   STORM CHASER

            REAR WINDOWS ON VEHICLE BROKEN OUT.

0510 PM     HAIL             TEBBETTS                38.62N 91.96W
04/21/2005  0.88 INCH        CALLAWAY           MO   STORM CHASER

            NICKEL SIZE HAIL AND GETTING LARGER.

&&

BYRD
Local storm report, Apr 21, 5:23 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
523 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             LAKE MYKEE              38.68N 92.10W
04/21/2005  1.75 INCH        CALLAWAY           MO   STORM CHASER

0510 PM     HAIL             LOOSE CREEK             38.51N 91.96W
04/21/2005  0.88 INCH        OSAGE              MO   STORM CHASER

&&

BYRD
Local storm report, Apr 21, 5:25 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
525 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             TEBBETTS                38.62N 91.96W
04/21/2005  1.75 INCH        CALLAWAY           MO   TRAINED SPOTTER

0520 PM     HAIL             OWENSVILLE              38.35N 91.50W
04/21/2005  1.00 INCH        GASCONADE          MO   STORM CHASER

&&

BYRD
Local storm report, Apr 21, 5:28 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
528 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             OWENSVILLE              38.35N 91.50W
04/21/2005  0.75 INCH        GASCONADE          MO   TRAINED SPOTTER

&&

BYRD
Local storm report, Apr 21, 5:36 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
536 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             TEBBETTS                38.62N 91.96W
04/21/2005  1.75 INCH        CALLAWAY           MO   TRAINED SPOTTER

            NUMEROUS VEHICLES WERE DAMAGED ALONG HIGHWAY 94...WITH
            SEVERAL SMALL TREE LIMBS DOWN AS WELL.

&&

BYRD
Local storm report, Apr 21, 5:51 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
551 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             15 SW CHAMOIS           38.52N 91.97W
04/21/2005  0.75 INCH        OSAGE              MO   TRAINED SPOTTER

            AT HWY 100 AND HWY C.

&&

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 9:08 PM CDTSevere Thunderstorm WarningLSXWashington54 min
Apr 20, 10:54 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin51 min
Apr 20, 11:41 PM CDTSevere Thunderstorm WarningLSXCrawford49 min
Apr 21, 3:04 AM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis42 min
Apr 21, 4:25 AM CDTFlash Flood WarningLSXCrawford5 hr
Apr 21, 5:53 AM CDTFlash Flood WarningLSXJefferson4 hr
Apr 21, 3:33 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau42 min
Apr 21, 3:51 PM CDTTornado WarningLSXMoniteau41 min
Apr 21, 4:13 PM CDTTornado WarningLSXBoone32 min
Apr 21, 4:40 PM CDTTornado WarningLSXCallaway50 min
Apr 21, 4:44 PM CDTSevere Thunderstorm WarningLSXBoone17 min
Apr 21, 4:48 PM CDTSevere Thunderstorm WarningLSXGasconade42 min
Apr 21, 4:53 PM CDTSevere Thunderstorm WarningLSXIron55 min
Apr 21, 4:59 PM CDTTornado WarningLSXOsage46 min
Apr 21, 5:15 PM CDTSevere Thunderstorm WarningLSXFranklin45 min
Apr 21, 5:17 PM CDTSevere Thunderstorm WarningLSXCrawford58 min
Apr 21, 5:30 PM CDTSevere Thunderstorm WarningLSXGasconade30 min
Apr 21, 5:41 PM CDTTornado WarningLSXOsage49 min
Apr 21, 5:59 PM CDTSevere Thunderstorm WarningLSXFranklin50 min
Apr 21, 6:18 PM CDTSevere Thunderstorm WarningLSXJefferson42 min
Apr 21, 6:39 PM CDTFlash Flood WarningLSXWashington5 hr
Apr 21, 6:41 PM CDTSevere Thunderstorm WarningLSXWashington50 min
Apr 21, 6:55 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis, City of Saint Louis54 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.